Eustachian tube and headaches

karen Community Member May 15, 2008
  • I have a new struggle with headaches/migraines, caused by a fever and middle ear infection I had a month ago.  If I don't use a nasal decongestant, such as Sudafed, the headache comes on and can become a migraine.  It is a 24x7 problem, so I use a nasal decongestant all day.  I was told that the cause could also be from allergies, but up until this point I've not had allergies.  When researching this, no mention is made of headaches. Does anyone else have this problem?

     

    I've learned that the eustachian tube connects the middle ear space to the back of the nose. Its primary function is to ventilate the middle ear, ensuring a normal pressure inside the ear and the secondary function is to drain any accumulated secretions, infection, or debris from the middle ear space. 

5 Comments
  • karen
    Jan. 22, 2009

    I also had some minor ear pain/ringing along with a minor headache after the infection was gone from the middle ear.  The doctor said it might take a month or last forever, but it did go away after a month!

  • Nancy Harris Bonk
    May. 16, 2008

    Hi Karen,

     

    I'm sorry you are having chronic pain right now. The best thing is to discuss this with your doctor and get a plan of action.

     

    Nasal decongestants, OTC medications can lead to a problem called Medication Overuse Headache. Medication Overuse Headache - When the Remedy Backfires may have some useful information for you.

     

    Good...

    RHMLucky777

    Read More

    Hi Karen,

     

    I'm sorry you are having chronic pain right now. The best thing is to discuss this with your doctor and get a plan of action.

     

    Nasal decongestants, OTC medications can lead to a problem called Medication Overuse Headache. Medication Overuse Headache - When the Remedy Backfires may have some useful information for you.

     

    Good luck and let us know how you make out.

    • karen
      May. 16, 2008

      I have experienced rebound headaches a few years back with Claritan and triptans when I was discovering that gluten caused my migraines.  This current headache series started with the earache, when I wasn't using any medications, so I know they didn't start because of meds.  Once my ear infection was gone I was still left with ear pressure and...

      RHMLucky777

      Read More

      I have experienced rebound headaches a few years back with Claritan and triptans when I was discovering that gluten caused my migraines.  This current headache series started with the earache, when I wasn't using any medications, so I know they didn't start because of meds.  Once my ear infection was gone I was still left with ear pressure and headaches.  That's when I started decongestants. A doctor told me I could have this ear problem forever and told me to use pseudoephedrine(nasal decongestant) and also to try a nasal steroid spray like Rhinocort Aqua.  I'm glad you brought up rebound headaches as I may not know NOW if it is the meds causing the headache or the problem with the eustacian tube. I'll wait to see if the Rhinocort works and I'll probably need to go to another doctor, maybe an ENT.  Thanks.

    • Nancy Harris Bonk
      May. 16, 2008

      Hi,

       

      Last December I had an ear infection which took about six weeks to clear up. Ever since that my eustachian tubes have not been the same. They are constantly plugged, popping and the usual ringing has increased. Almost six months later, and some muffled hearing issues I am going to see an ENT and have a hearing exam. I am less than thrilled.

       ...

      RHMLucky777

      Read More

      Hi,

       

      Last December I had an ear infection which took about six weeks to clear up. Ever since that my eustachian tubes have not been the same. They are constantly plugged, popping and the usual ringing has increased. Almost six months later, and some muffled hearing issues I am going to see an ENT and have a hearing exam. I am less than thrilled.

       

      If you don't find any relief with an ENT, a Migraine specialist may be the way to go. We have a list of patient recommended doctors HERE.

       

      Good luck. Maybe we'll see you on the forum?

    • Anonymous
      Lyn
      Mar. 01, 2011

      Had some sort of bacterial infection(WCC up abd ESR up when bloods taken) which gave me a continuous headache, and odd feeling in my right ear (and blocked tubes which I have always been suseptable to) relieved by nothing. After two courses of antibiotics bloods settled down, but still left with bad headaches and fullness in ears. Was referred to an ENT...

      RHMLucky777

      Read More

      Had some sort of bacterial infection(WCC up abd ESR up when bloods taken) which gave me a continuous headache, and odd feeling in my right ear (and blocked tubes which I have always been suseptable to) relieved by nothing. After two courses of antibiotics bloods settled down, but still left with bad headaches and fullness in ears. Was referred to an ENT specialist who specialises in headaches and dizziness and he was quite sure that it was an Atypical migraine and that can give the fullness/blockage in the Eustaion tubes. Was put on Nortriptyline 11 days ago, and although the tubes felt better, the headache remained and I felt "wrong" and "distant" on the tablets. Stopped them yesterday and already feeling brighter, but Eustation tubes now re-blocked and had headache this morning, although relieved by menthol inhalation and chewing menthol gum. See GP again Thurs .....

      Anyone else know of a connection between migraine and Eustation tube problems?

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines